INDIANAPOLIS (WXIN) – The FDA is urging parents to talk to their children about the dangers of misusing drugs amid recent social media trends involving medicine.
In one recent trend, the FDA said people are encouraged to cook chicken in NyQuil or another over-the-counter cough and cold medication, presumably to eat. While the challenge may seem silly and unappetizing, it could also be very unsafe.
The FDA said boiling a medication can make it much more concentrated and change its properties in other ways. Even if you don’t eat the chicken, inhaling the vapors while cooking could cause high levels of the drugs to enter your body and possibly hurt your lungs.
Another TikTok challenge involving medicine turned out to be deadly. In the challenge, people were encouraged to take large doses of diphenhydramine to try to induce hallucinations. This medicine is sold in many products, including some under the brand name Benadryl.
The challenge was blamed for the hospitalization of at least three Texas teens in May 2020 along with the death of a 15-year-old Oklahoma girl in August 2020.
KRON On is streaming live news now
The FDA urges parents to keep over-the-counter and prescription drugs away from children and lock them up to prevent accidental overdose. They should also sit down with their children to discuss the dangers of misusing drugs and how social media trends can lead to real, sometimes irreversible, damage.
If you believe your child has taken too much medication and is hallucinating, can’t be awakened, has had or is having a seizure, has trouble breathing, has collapsed, or is showing other signs of drug misuse, call 911 to get immediate medical attention. Or contact poison control at 1-800-222-1222 or online.
If you have a question about a medication, including an OTC drug, call your health care provider or pharmacist or the FDA.